Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 8, 2019, 11:05 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 11:05 PM CDT (04:05 UTC)
- Expired
- Jul 9, 2019, 4:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 81 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:06 PM CDT | FLASH FLOOD | 2 Nne Fargo, ND | IMPASSABLE ROADS NEAR NDSU AT INTERSECTION OF 19TH AVE N AND UNIVERSITY DRIVE VIA TWITTER REPORT |
| Jul 9, 12:30 AM CDT | FLASH FLOOD | 3 Ene Fargo, MN | PUBLIC REPORTED ROADWAY FLOODED IN NORTH MOORHEAD ON 15TH AVE N VIA FACEBOOK |
| Jul 9, 1:53 AM CDT | HEAVY RAIN 2.2 | 3 N Fargo, ND | EVENT TOTAL RAINFALL MEASURED AT KFAR ASOS AS OF 2 AM OBSERVATION |
| Jul 9, 3:00 AM CDT | FLASH FLOOD | 1 S Fargo, ND | WATER PONDING UP TO NEAR THE TOP OF TIRES ON CARS IN KFGO PARKING LOT. 25TH STREET SOUTH FLOODED NORTHWARD FROM KFGO STUDIO. SIGNIFICANT STREET FLOODING REPORTED WITH WATER COVERING ROADS OCCURRING BEYOND UNDERPASSES AND TYPICAL LOW LYING AREAS. |
| Jul 9, 3:00 AM CDT | HEAVY RAIN 2.14 | 1 S Fargo, ND | EVENT TOTAL RAINFALL MEASURED AT KFGO AT 3 AM |
| Jul 9, 3:25 AM CDT | FLASH FLOOD | Fargo, ND | FARGO DISPATCH REPORTS WATER LEVELS ARE RECEDING. WITHIN THE PAST FEW HOURS, SEWERS BACKED UP IN DILWORTH AND AROUND A FEW DOZEN CARS WERE STALLED OR STRANDED ON ROADS DUE TO HIGH FLOOD WATERS COVERING STREETS IN PARTS OF THE FARGO MOORHEAD METRO. PORTIONS OF |
| Jul 9, 3:25 AM CDT | FLASH FLOOD | Fargo, ND | FARGO DISPATCH REPORTS WATER LEVELS ARE RECEDING. WITHIN THE PAST FEW HOURS, SEWERS BACKED UP IN DILWORTH AND AT LEAST SEVERAL CARS WERE STRANDED ON ROADS DUE TO HIGH FLOOD WATERS COVERING STREETS IN PARTS OF THE FARGO MOORHEAD METRO. |
| Jul 9, 4:00 AM CDT | HEAVY RAIN 1.96 | Fargo, ND | 24 HOUR RAIN TOTAL AT NDSU NDAWN STATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2872 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.0
The text
As transmitted.
196 WGUS53 KFGF 090405 FFWFGF MNC027-NDC017-090900- /O.NEW.KFGF.FF.W.0001.190709T0405Z-190709T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Grand Forks ND 1105 PM CDT Mon Jul 8 2019 The National Weather Service in Grand Forks has issued a * Flash Flood Warning for... West central Clay County in northwestern Minnesota... East central Cass County in southeastern North Dakota... * Until 400 AM CDT. * At 1104 PM CDT, Doppler radar indicated thunderstorms producing heavy rain along a line extending from Dilworth to near West Fargo. The storms are moving east at 15 mph. Up to two inches of rain have already fallen. Flash flooding is expected. * Some locations that will experience flooding include... Fargo, Moorhead, West Fargo, Dilworth, Reile's Acres, Oakport and Prairie Rose. This includes the following highways... Interstate 29 between mile markers 60 and 70. Interstate 94 in North Dakota between mile markers 344 and 352. Interstate 94 in Minnesota between mile markers 1 and 5. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4696 9668 4684 9667 4678 9692 4694 9697 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:25 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 8, 10:25 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1025 PM CDT Mon Jul 8 2019
.UPDATE...
Issued at 1025 PM CDT Mon Jul 8 2019
Linear MCS extends along Theta-E gradient with ML CAPE still
around 2500 J/KG ahead of this line (as well as DCAPE 1000-1200
J/KG), which could continue to support potential for severe wind,
though mid level lapse rates are showing a decreasing trends.
Expanded watch into southeast ND and further south in MN where
this instability axis has set up as there could be a window for
severe through 1AM for these locations. We should still see a
weakening trend in intensity of thunderstorms as instability
continues to decrease after midnight through the early morning
hours.
There is a definite cutoff on regional radar in showers further
north and CAMs consensus seems to indicate a possible lull in
activity tonight over our CWA as current showers/thunderstorms
transition south and east and next round arrives towards sunrise
with upper low approaching. Adjusted timing/coverage tonight
through Tuesday to better reflect this trend.
UPDATE Issued at 751 PM CDT Mon Jul 8 2019
MCS propagating eastward with multiple reports of severe wind
60mph+. Due to faster propagation now east of previous flood
watch that was cancelled. Some segments in north and far south of
line tending to slow down and with high rain rates localized
flood threat can't be ruled out, but not widespread enough over
or over a large enough part of our CWA to require new flash flood
watch issuance. Will handle with advisories/warnings as needed
when isolated conditions line up. Fast propagation and severe
wind history necessitated issuance of new Severe Thunderstorm
Watch across our MN counties generally north of Highway 200
downstream of previous watch. Wind will be primary threat, though
isolated marginal hail can't be ruled out.
UPDATE Issued at 610 PM CDT Mon Jul 8 2019
Adjustments made to account for current thunderstorm
coverage/timing, which is in line (generally) with HREF and
consensus of CAMs as broken thunderstorm clusters (some showing
linear properties on smaller scale) are beginning to expand and
shift east/southeast. Environment is still highlighted by very
moist/buoyant air mass with borderline shear values ("best" shear
in our west). Severe threat associated with clusters will
continue mainly wind within organized segments (isolated hail
threat) and with instability axis ahead of these clusters
extending further south and east decision was made after
coordination to expand watch in ND and into far northwest MN.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019
The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.
Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.
Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019
Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.
Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 701 PM CDT Mon Jul 8 2019
Thunderstorm complex organizing in eastern ND and isolated to
scattered activity ahead of this will spread east and southeast
through the evening and overnight. Should see a period of
potential severe wind gusts through mid evening before activity
weakens. Scattered activity then lingers overnight before
reorganizing during the day Tuesday and increasing in coverage
once again. Strong winds gusts with severe storms can't be ruled
out at terminals (gusts 50kt or higher) through mid evening with
at least isolated hail threats. MVFR CIGS and IFR VIS possible
with most intense thunderstorm activity.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...DJR
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...DJRHazardous weather outlook, Jul 8, 10:35 AM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1035 AM CDT Mon Jul 8 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1035 AM CDT Mon Jul 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible over northeastern North Dakota and northwest Minnesota during the late morning and early afternoon period. These storms will remain weaker but could produce lightning and brief heavy rainfall. Stronger thunderstorms are expected to develop during the mid to late afternoon over north central North Dakota between Devils Lake and Minot. These initial scattered storms will bring a threat of hail greater than 2 inches, wind gusts up to 70 mph, and possibly a tornado. By the evening hours, these storms will form into a line and move east and southeast into much of eastern North Dakota and northwest Minnesota. As the storms transition into a line, the main threats will be hail around 1 inch, wind gusts to 70 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected Tuesday, ending Wednesday. Locally heavy rainfall the main threat. There is also a risk for isolated severe storms Tuesday afternoon with hail, wind, and a tornado potential threats. Periodic thunderstorm chances exist through the late week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 8, 8:54 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
854 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 SSE EAST GRAND FORKS 47.90N 97.00W
07/08/2019 E60 MPH Polk MN STORM CHASER
6 INCH DIAMETER TREES AND LIMBS DOWN
&&
KNUTSVIGLocal storm report, Jul 8, 9:04 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
904 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 3 S BROOKS 47.77N 96.00W
07/08/2019 M55 MPH Red Lake MN MESONET
&&
KNUTSVIGLocal storm report, Jul 8, 9:07 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
907 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST 1 NNE PRAIRIE ROSE 46.83N 96.83W
07/08/2019 E70 MPH Cass ND STORM CHASER
&&
KNUTSVIGLocal storm report, Jul 8, 9:09 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
909 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 1 S GRAND FORKS 47.90N 97.07W
07/08/2019 E60 MPH Grand Forks ND BROADCAST MEDIA
5 INCH TO 6 INCH BRANCHES DOWN
&&
KNUTSVIGLocal storm report, Jul 8, 9:39 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
939 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST 1 NW FOSSTON 47.59N 95.76W
07/08/2019 M0 MPH Polk MN ASOS
FOSSTON ASOS REPORTED 60 MPH WIND
&&
KNUTSVIGLocal storm report, Jul 8, 9:47 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
947 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST 1 NW FOSSTON 47.59N 95.76W
07/08/2019 M60.00 MPH Polk MN ASOS
FOSSTON ASOS REPORTED 60 MPH WIND
&&
KNUTSVIGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 53 min |
| Jul 8, 7:11 PM CDT | Areal Flood Advisory | FGF | Kittson | 4 hr |
| Jul 8, 7:51 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 54 min |
| Jul 8, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 62 min |
| Jul 8, 8:59 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk, Red Lake | 46 min |
| Jul 8, 9:35 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk | 55 min |
| Jul 8, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman, Otter Tail, Wilkin | 62 min |
| Jul 8, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 46 min |
| Jul 8, 10:01 PM CDT | Areal Flood Advisory | FGF | Clay | 3 hr |
| Jul 8, 10:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 50 min |
| Jul 8, 10:36 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 54 min |
| Jul 8, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 63 min |
| Jul 8, 11:15 PM CDT | Special Weather Statement | FGF | Beltrami | 45 min |
| Jul 8, 11:27 PM CDT | Special Weather Statement | FGF | Hubbard | 63 min |
| Jul 8, 11:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Grant, Otter Tail, Wadena, Wilkin | 62 min |
| Jul 8, 11:53 PM CDT | Areal Flood Advisory | FGF | Becker, Clay | 4 hr |
| Jul 9, 12:44 AM CDT | Special Weather Statement | FGF | Douglas, Grant, Hubbard, Wadena | 31 min |
| Jul 9, 1:14 AM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 16 min |
| Jul 9, 9:37 AM CDT | River Flood Warning | FGF | Clay | 10 days |
| Jul 9, 9:37 AM CDT | River Flood Warning | FGF | Clay | 8 days |
| Jul 9, 5:22 PM CDT | Special Weather Statement | FGF | Clay | 23 min |
| Jul 9, 5:25 PM CDT | Tornado Warning | FGF | Wilkin | 50 min |
| Jul 9, 5:44 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 46 min |
| Jul 9, 5:46 PM CDT | Tornado Warning | FGF | Wilkin | 44 min |
| Jul 9, 6:12 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 48 min |
| Jul 9, 6:22 PM CDT | Tornado Warning | FGF | Becker, Clay | 23 min |
| Jul 9, 6:45 PM CDT | Tornado Warning | FGF | Becker, Clay | 30 min |
| Jul 9, 6:49 PM CDT | Areal Flood Advisory | FGF | Clay | 2 hr |
| Jul 8, 7:24 PM CDT | Special Weather Statement | FGF | Barnes, Steele, Traill | 66 min |
| Jul 8, 8:07 PM CDT | Special Weather Statement | FGF | Cass | 38 min |
| Jul 9, 2:59 PM CDT | River Flood Warning | FGF | Cass | 8 days |
| Jul 9, 2:59 PM CDT | River Flood Warning | FGF | Cass, Ransom | 11 hr |
| Jul 9, 2:59 PM CDT | River Flood Warning | FGF | Cass | 6 days |
| Jul 9, 5:15 PM CDT | Tornado Warning | FGF | Cass, Richland | 30 min |
Nearby
Flash Flood Warnings in Minnesota, 2019Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.